Hail, Okfuskee
- When
- March 14, 11:44 AM CST
- Where
- Okfuskee County, 4 mi NNE of Bearden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.404, -96.353
Severe thunderstorms developed across eastern Oklahoma on the 14th, as a cold front moved through the area. The combination of very strong instability and strong deep-layer wind shear resulted in some supercell thunderstorms developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across eastern Oklahoma on the 14th, as a cold front moved through the area. The combination of very strong instability and strong deep-layer wind shear resulted in some supercell thunderstorms developing. The strongest storms produced very large hail to grapefruit size, damaging wind gusts, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 14, 11:35 AM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1235 PM CDT Thu Mar 14 2024 ...New AVIATION... .SHORT TERM... (The rest of today ) Issued at 1045 AM CDT Thu Mar 14 2024 Forecast remains on track for numerous thunderstorms to develop along and southeast of Interstate 44 this afternoon and evening. Conditions are supportive of very large damaging hail and locally damaging winds especially with early day storms. A tornadic risk may also develop with the more sustained cellular but low level shear values are shown to decrease this afternoon before increasing again by early evening. Storm mode may largely impact tornadic potential. Updated forecast made minor adjustment to thunderstorm chances and included mention of severe potential. && .LONG TERM... (Tonight through Wednesday) Issued at 348 AM CDT Thu Mar 14 2024 A cold front will be near Interstate 44 by the start of this period, and will accelerate southeast through the evening hours. Storm coverage and intensity will lessen with time this evening, with most of the activity exiting the area by midnight. Cooler temperatures will follow the frontal passage for Friday with some lingering cloudiness at least through the morning. A brief warmup will occur Saturday ahead of the next cold front due to arrive Saturday night and early Sunday morning. A few showers will be possible Saturday night across parts of southeast Oklahoma, but rainfall amounts look to remain on the light side. Cooler temperatures will return Sunday and Monday, with a freeze possible in some places Monday morning. The return of south winds will bring a quick warmup Tuesday ahead of the next storm system that may affect the area by next Wednesday night and Thursday. && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT Thu Mar 14 2024 Showers and storms currently expanding along the Interstate 44 corridor and will impact the NE OK terminals. Thunderstorm coverage will increase and expand eastward through the afternoon through mid evening w/ corresponding flight impacts. Storms end from northwest to southeast as a cold front passes. MVFR ceilings expected to develop by the cold front late tonight and persist through Friday morning. && .PRELIMINARY POINT TEMPS/POPS... TUL 79 46 63 42 / 60 20 0 0 FSM 79 53 66 44 / 90 90 0 0 MLC 78 49 64 43 / 90 70 0 10 BVO 78 44 63 38 / 20 10 0 0 FYV 78 46 60 38 / 90 70 0 0 BYV 77 46 59 39 / 90 70 0 0 MKO 78 48 63 41 / 80 60 0 0 MIO 77 45 60 39 / 60 30 0 0 F10 78 47 63 43 / 80 50 0 0 HHW 78 53 66 46 / 80 80 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....05 AVIATION...07
Hazardous Weather Outlook National Weather Service Tulsa OK 926 AM CDT Thu Mar 14 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 926 AM CDT Thu Mar 14 2024 ...SEVERE WEATHER EXPECTED TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Mainly Southeast Oklahoma into Northwest Arkansas. ONSET...Afternoon. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late morning into Afternoon. AREA AT GREATEST RISK...Along and southeast of Interstate 44. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Northwest Arkansas. ONSET...Afternoon. DISCUSSION... Severe thunderstorms will develop from late morning into the early afternoon and increase in coverage from mid afternoon through early evening. Areas southeast of Interstate 44 will have the highest chances for severe weather, including the potential for very large damaging hail and a few tornadoes. Locally heavy rainfall is likely primarily across southeast Oklahoma into northwest Arkansas with a limited risk of flash flooding. Thunderstorms will end from northwest to southeast this evening as a cold front sweep across the region. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Relatively quiet weather will prevail Friday into next week. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1153 AM CDT Thu Mar 14 2024
OKZ064-065-141730-
Okfuskee OK-Creek OK-
1153 AM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CREEK AND WESTERN
OKFUSKEE COUNTIES THROUGH 1230 PM CDT...
At 1152 AM CDT, Doppler radar indicated a strong thunderstorm over
Little, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Okemah... Boley...
Paden... Bearden...
Castle... Welty...
Mason...
This includes Interstate 40 in Oklahoma between mile markers 212 and
222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
and east central Oklahoma.
&&
LAT...LON 3553 9662 3571 9645 3550 9617 3529 9639
3529 9644 3546 9644 3546 9647 3543 9650
3543 9652 3546 9654 3544 9657 3543 9656
3542 9656 3541 9654 3539 9654 3541 9658
3540 9660 3540 9662
TIME...MOT...LOC 1652Z 221DEG 31KT 3536 9665
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
1216 PM CDT Thu Mar 14 2024
OKZ060-067-141745-
Tulsa OK-Wagoner OK-
1216 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAGONER AND
SOUTHEASTERN TULSA COUNTIES THROUGH 1245 PM CDT...
At 1216 PM CDT, Doppler radar indicated a strong thunderstorm near
Broken Arrow, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Bixby... Jenks...
Coweta... Catoosa...
Oneta... Leonard...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3614 9561 3613 9559 3609 9555 3608 9556
3608 9558 3607 9557 3607 9553 3606 9552
3586 9578 3598 9596 3616 9580 3616 9562
TIME...MOT...LOC 1716Z 219DEG 31KT 3598 9582
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1231 PM CDT Thu Mar 14 2024
OKZ064>066-141800-
Okmulgee OK-Okfuskee OK-Creek OK-
1231 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CREEK...
NORTHWESTERN OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES THROUGH 100
PM CDT...
At 1231 PM CDT, Doppler radar indicated a strong thunderstorm over
Okfuskee, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Okfuskee... Beggs...
Preston... Mason...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
and east central Oklahoma.
&&
LAT...LON 3544 9629 3553 9645 3585 9608 3573 9593
TIME...MOT...LOC 1731Z 220DEG 24KT 3558 9625
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
1233 PM CDT Thu Mar 14 2024
OKZ061-062-067-141800-
Rogers OK-Mayes OK-Wagoner OK-
1233 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROGERS...
SOUTHWESTERN MAYES AND NORTHWESTERN WAGONER COUNTIES THROUGH 100 PM
CDT...
At 1233 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
west of Inola, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Chouteau... Inola...
Taiwah... Tiawah...
Sportsmen Acres Community...
This includes Interstate 44 between mile markers 256 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3639 9543 3619 9524 3597 9563 3610 9576
3613 9576
TIME...MOT...LOC 1733Z 228DEG 36KT 3611 9564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
44 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Ping pong ball size hail damaged vehicles and homes.
Hail larger than golf ball size damaged vehicles and homes.
Hail larger than golf ball size damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles, homes, and businesses.
Grapefruit size hail damaged vehicles and homes.
Half dollar size hail damaged vehicles and homes.
This tornado developed just south of I-40, about half a mile east of the Okmulgee/McIntosh County line. It moved northeast snapping large tree limbs and damaging an outbuilding, before dissipating prior to reaching Lake Eufaula. The tornado was reported by a storm chaser, who recorded it after it crossed I-40. Based on this damage, maximum estimated wind in the tornado was 75 to 80 mph.
Hail larger than golf ball size damaged vehicles and homes.
Half dollar size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles, homes, and businesses.
Ping pong ball size hail damaged vehicles and homes.
Strong thunderstorm wind blew down a tree onto a mobile home.
Golf ball size hail damaged vehicles and homes.
The ASOS at Muskogee Davis Regional Airport measured 60 mph thunderstorm wind gusts.
Golf ball size hail damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Half dollar size hail damaged vehicles and homes.
Hail larger than golf ball size damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles, homes, and businesses.
Tennis ball size hail damaged vehicles and homes.
Half dollar size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161576, 1161583, 1161577, 1161578, 1161580, 1161581, 1161582, 1161584, 1161692, 1161680, 1161809, 1163022, 1161808, 1161585, 1161586, 1161678, 1161807, 1161588, 1161684, 1161593, 1161592, 1161681, 1161677, 1161770, 1161679, 1161711, 1161685, 1161708, 1161715, 1161712, 1161772, 1161687, 1161717, 1161688, 1161771, 1161720, 1161816, 1161690, 1161689, 1161804, and more.